Get your Health question answered in 3 easy steps

175 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does Haloperidol or Hydromorphone have any interaction with antibiotics?

Answered by
Dr.
Dr. M. Vamsi Krishna

Diabetologist

Practicing since :2007

Answered : 988 Questions

default
Posted on Mon, 11 Aug 2014 in Diabetes
Question: Dear Doctor, (1) Which of haloperidol or hydromorphone can mask a pt's response to antibiotics, and in what way does it do that? (2) Which of haloperidol or hydromorphone lowers BP? (3) Would BP of 102/62 or 106/70 be too low to use either haloperidol or hydromorphone even at a low dose? (4) I presume that BP of 85/60 and 86/48 would be too low for the use of either medication. I'm sorry to ask so many questions.
doctor
Answered by Dr. M. Vamsi Krishna 1 hour later
Brief Answer:
Hi there

Detailed Answer:
Hello sir
I can understand your concern.

I am giving answers in the same order asked by you

Answer 1- Hydromorphone is not having any known interactions with antibiotics but haloperidol is affected by antibiotics which induce CYP3A4 enzyme system for example Rifampicin. Since any drug which induce the enzyme system will also make all other drugs to break down quickly which are processed through same system.

Answer 2- Both the medications can cause some reduction of blood pressure. Hydromorphone will slow down heart beat and cause hypotension. Haloperidol is known to induce ventricular arrhythmias and cause irregular heart beats which is main reason for lowering of blood pressure. Comparatively blood pressure lowering effect is more than hydromorphone.

Answer 3 and 4- Dear in a natural scenario blood pressure will not fall down too low without any underlying pathology. During hypotension its advisable to treat the cause first before addressing pain relief.

In some cases the underlying pathology can be cardiac related which will be exacerbated by the Haloperidol. Both the medication are known to cause respiratory depression also.

I suggest you to consider taking clearance from cardiologist before starting medication in hypotensive patients.

I am ready for further discussion.
Regards
Dr XXXXXXX
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. M. Vamsi Krishna 36 minutes later
Thank you Dr XXXXXXX for your very precise response. If hydromorphone is not known to interact with antibiotics, then could it mask a pt's ability to recover in some other way, e.g. by affecting vital signs too much? Would some other analgesic be safer, e.g., less likely to lower BP of affect other vital signs. For instance, even paracetamol or some other weaker analgesic. However, the pain varies from moderate to severe. By the way, I'm not sure whether I forgot to mention that the pt. also has delirium.
doctor
Answered by Dr. M. Vamsi Krishna 30 minutes later
Brief Answer:
Hi there

Detailed Answer:

Hydromorphone is an opioid analgesic having its activity directly on brain.

The response of antibiotics in infection depends on bacterial sensitivity to the given antibiotic.
For most of infections its mandatory to send the sample to culture and sensitivity before prescribing antibiotics. So in case antibiotic is not effective your recovery might be slow.

Hydromorphone is a good pain medication but also causes slight depression of general mood so some patients may feel as "lost". Other wise its a good medication.

Paracetamol is a very good drug but many be effective as Hydromorphone.

My suggestion to you is considering visiting a pain management clinic where you will find lot of non pharmacological techniques to avoid pain without any side effects.

Regards
Dr XXXXXXX
Diabetologist
Apollo Hospitals



Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Rifampicin

doctor1 MD

hello I have anosmia which started shortly during my treatment for latent extra-pulminary TB. The Tb was not diagnosed by biopsey, but through CT scan. The drugs that I was on for Tb treatment were RifampinPyrazinamide.Ethambutol The treatment was for 6 month duration and is now finished. Are you able to explain why I have anosmia and I wake up at night with a cough, have difficulty sleeping and get night sweats.

doctor1 MD

please tell me the right timings to take tb medicines AKT4. My husband 40 yrs of age who had under gone low anal fistulla operation came to know that it was due to tuberculosis from the biopsy test. Actually he has started taking medicine 3 weeks back. But the problem is each time he is visiting for review there is a different doctor and he is giving different time of the day; to take the same medicine.Now my hubby is taking rifampicin on empty stomach, pyrazinamide {2 tabs} immediately after breakfast and ethambutol hydrochloride+ isoniazid tablet immediately after lunch and finally benadone at the bedtime.but another doctor advised to take all the four on empty stomach and another doctor advised to take rifampicin on empty stomach and the other 3 immediately after break fastSo please tell me the right time to take the medicine and can he change the timings now with out any risk Thanking you

doctor1 MD

on 24th Sep 17 My kid 3 years 6 month old , weight 14 kgs. he had skin allergies and red rashes on body and we have ATAREX SHO and it got settled down. on 25th sep 17 My kid had cold with running nose green colour heavily along with small swelling...

doctor1 MD

Hello Doctor, How are you doing? My mom has been taking TB (brain and Lymphnode TB) medicines for over 2 years. Currently taking Macoxplus( Rifampicin + Isoniazid ) She has recently been diagnosed with Hansen s disease. After reviewing her TB...

doctor1 MD

HI i have a cavity and lung tv( active) . i have started taking my medication before 1 month( each film coated tablet contains rifampicin bp 150mg,isoniazid bp 75mg and ethambutol hcl bp 275mg and i am olso taking a separate drug called ethambutol ip 800mg.

now coz i coudn't find those drugs except ethambutol ip 800mg,i am planing to start AKT-3( ethambutol hydrochloride ip 800mg,isoniazid ip 800 and rifampicin ip 450mg. my question is....am i going to have a problem in the process of treatment

doctor1 MD

Hello doctor. Iam XXXX from XXXXXXX Age-22. have taken Anti tuberculosis medication for 6 months from march 2016 to september 2016. During the first two months i took tab forecox and proceeding 4 months i took macox plus(INH-300mg & Rifampicin...

doctor1 MD

Hi - i have sciatica with pain going down my right leg when it occurs! i did a mantoux test that says i have Mycobacterium TB of the spine. Have been taking pyrazinamide-rifampicin-isoniazid-ethambutol for about 6months now!! Please, any suggestions to ease the leg cramps and sciatica?? Thanks, Aminu, nigeria.